Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 1, NWS Grand Rapids, MI

January 24, 20066 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Jan 24, 2006, 4:31 AM EST for 6 counties in Michigan. It took effect at Jan 24, 2006, 1:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2006, 4:31 AM EST (09:31 UTC)
In effect from
Jan 24, 2006, 1:00 PM EST
Expired
Jan 25, 2006, 3:51 AM EST
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 240931
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
431 AM EST TUE JAN 24 2006

...VERY STRONG WINDS EXPECTED THIS AFTERNOON AND TONIGHT ALONG THE
LAKE MICHIGAN SHORELINE...

.A STRONG COLD FRONT WILL PUSH ACROSS WESTERN LOWER MICHIGAN AROUND
MID DAY. WIND GUSTS UP TO 50 MPH ARE EXPECTED TO DEVELOP BY
AFTERNOON AND CONTINUE INTO TONIGHT.

MIZ037-043-050-056-064-071-241745-
/O.NEW.KGRR.WI.Y.0001.060124T1800Z-060125T1000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
431 AM EST TUE JAN 24 2006

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM
EST WEDNESDAY. 

WESTERLY WINDS WILL INCREASE THROUGH THE DAY WITH GUSTS IN THE 45 TO
50 MPH RANGE BY AFTERNOON. THESE WINDS WILL CONTINUE TONIGHT...THEN
SLOWLY DIMINISH TOWARD WEDNESDAY DAYBREAK.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. BLOWING AND DRIFTING SNOW
WILL ALSO CAUSE AREAS OF REDUCED VISIBILITY.

$$

JK
4 follow-up statements
000 
WWUS73 KGRR 241708
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EST TUE JAN 24 2006

...VERY STRONG WINDS EXPECTED THIS AFTERNOON AND TONIGHT ALONG
THE LAKE MICHIGAN SHORELINE...

.A STRONG COLD FRONT WILL PUSH ACROSS WESTERN LOWER MICHIGAN
THIS AFTERNOON. WIND GUSTS UP TO 50 MPH ARE EXPECTED TO DEVELOP
BY LATE AFTERNOON AND CONTINUE INTO TONIGHT...ESPECIALLY TOWARD
THE LAKE MICHIGAN SHORELINE.

MIZ037-043-050-056-064-071-250115-
/O.CON.KGRR.WI.Y.0001.060124T1800Z-060125T1000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
1208 PM EST TUE JAN 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY. 

WESTERLY WINDS WILL INCREASE THIS AFTERNOON TO 20 TO 30 MPH WITH
GUSTS IN THE 45 TO 55 MPH RANGE BY AFTERNOON. THESE WINDS WILL
CONTINUE TONIGHT...THEN SLOWLY DIMINISH TOWARD WEDNESDAY AT DAYBREAK.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. BLOWING AND DRIFTING SNOW
WILL ALSO CAUSE AREAS OF REDUCED VISIBILITY.

$$

DUKE
000 
WWUS73 KGRR 242026
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EST TUE JAN 24 2006

...VERY STRONG WINDS WILL DEVELOP TONIGHT ALONG THE LAKE MICHIGAN
SHORELINE...

.WIND GUSTS UP TO 50 MPH WILL DEVELOP THIS EVENING BEHIND THE COLD
FRONT. THE HIGHEST WIND GUSTS UP TO AROUND 50 MPH ARE EXPECTED
RIGHT ALONG THE LAKE MICHIGAN SHORELINE DURING THE MID TO LATE
EVENING HOURS.

MIZ037-043-050-056-064-071-250430-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-060125T1000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
326 PM EST TUE JAN 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY. 

WIND SPEEDS AND GUSTS WILL CONTINUE TO INCREASE GRADUALLY LATE
THIS AFTERNOON AND GUSTS UP TO 50 MPH ARE POSSIBLE ALONG THE LAKE
MICHIGAN SHORELINE THIS EVENING. THE HIGHEST GUSTS WILL OCCUR
DURING THE MID TO LATE EVENING HOURS. 

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. BLOWING AND DRIFTING
SNOW WILL ALSO CAUSE AREAS OF REDUCED VISIBILITY.

$$

LAURENS
000 
WWUS73 KGRR 250332
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 PM EST TUE JAN 24 2006

...STRONG WINDS WILL CONTINUE OVERNIGHT ALONG THE LAKE MICHIGAN
SHORELINE...

.A FAIRLY STRONG AREA OF LOW PRESSURE CURRENTLY LOCATED OVER FAR
SOUTHEAST ONATRIO WILL SLOWLY MOVE EAST THROUGH THE NIGHT
TONIGHT...AND WILL BE LOCATED OVER THE NORTHEAST U.S. WEDNESDAY
MORNING. COLD AIR AND STRONG WINDS ON THE BACKSIDE OF THE LOW WILL
CONTINUE TO AFFECT LOWER MICHIGAN THROUGH EARLY WEDNESDAY MORNING.

MIZ037-043-050-056-064-071-251000-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-060125T1000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
1032 PM EST TUE JAN 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY. 

NORTHWEST WINDS OF 20 TO AS MUCH AS 35 MPH WILL CONTINUE TO AFFECT
SOUTHWEST LOWER MICHIGAN...ESPECIALLY AREAS NEAR THE LAKE MICHIGAN
SHORELINE. WIND GUSTS OF UP TO 50 MPH WILL BE POSSIBLE THROUGH THE
OVERNIGHT HOURS ALONG THE COUNTIES ADJACENT TO LAKE MICHIGAN...
WITH THE HIGHEST WIND GUSTS OCCURRING WITHIN A COUPLE OF MILES OF
LAKE MICHIGAN. WINDS WILL BEGIN TO GRADUALLY DIMINISH DURING THE
PRE-DAWN HOURS.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. BLOWING AND DRIFTING
SNOW WILL ALSO CAUSE AREAS OF REDUCED VISIBILITY.

$$

NJJ
000 
WWUS73 KGRR 250851
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 AM EST WED JAN 25 2006

MIZ037-043-050-056-064-071-251000-
/O.CAN.KGRR.WI.Y.0001.000000T0000Z-060125T1000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
351 AM EST WED JAN 25 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

NORTHWEST WINDS HAVE BEGUN TO DIMINISH ACROSS THE AREA. WINDS OF
15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO BE POSSIBLE
EARLY THIS MORNING. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

NJJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jan 24, 4:18 AM EST, 13 minutes earlier.

Area forecast discussion, Jan 24, 4:18 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 AM EST TUE JAN 24 2006

.SHORT TERM...
VIGOROUS SHORT WAVE WILL DROP OVER THE REGION TODAY.  DETERMINING
PCPN CHCS AND STRENGTH OF THE WIND WAS THE MAIN CHALLENGE WITH THIS
SYSTEM.  SOME SCATTERED LAKE EFFECT SNOW SHOWERS WILL FOLLOW THE
SYSTEM TONIGHT AND EARLY WEDNESDAY.  CALMER WEATHER MOVES INTO THE
AREA BY WEDNESDAY NIGHT AND THURSDAY.

AXIS OF THE SHORT WAVE WAS MOVING INTO THE WESTERN GREAT LAKES THIS
MORNING.  THE MOISTURE WILL CONTINUE TO INCREASE DURING THE EARLY
MORNING HOURS.  SNOW WAS ALREADY BREAKING OUT OVER NW LOWER MI...
INCLUDING LDM.  WILL RAISE POPS INTO THE CATEGORICAL RANGE ACROSS
THE NORTHERN HALF OF THE CWA...WITH LIKELY POPS SOUTH.  EXPECTING A
BURST OF SNOW AS FORECAST SOUNDINGS SHOW A CROSS HAIR OF OMEGA
ACROSS THE FAVORED SNOW GROWTH LEVELS BY MID MORNING.  AREAS ACROSS
THE FAR NORTH SHOULD PICK UP AN INCH OF ACCUMULATION...OR PERHAPS
TWO INCHES IN SOME AREAS.  FURTHER SOUTH WET BULB VALUES AND
THICKNESS SCHEME SUGGEST SOME RAIN MAY MIX IN ACROSS THE SOUTHERN
TIER OF COUNTIES DURING THE MORNING...THEN BECOME ALL SNOW BY MID
DAY AS COLD ADVECTION SLIDES IN.

WILL ISSUE A WIND ADVISORY FOR THE LAKESHORE COUNTIES STARING THIS
AFTERNOON AND CONTINUE IT THROUGH TONIGHT AS A 45-50 KNOT LOW LEVEL
JET MOVES OVER THE AREA BEHIND THE SURFACE COLD FRONT THAT WILL PASS
THROUGH AROUND MID DAY.  WINDY CONDITIONS WILL ALSO BE EXPERIENCED
INLAND...HOWEVER THE SPEEDS SHOULD REMAIN BELOW ADVISORY CRITERIA.

SCATTERED SYNOPTIC AND ENHANCED LAKE EFFECT SNOW SHOWERS WILL
CONTINUE INTO TONIGHT.  THE STRONG WINDS WILL PREVENT ANYTHING
BECOMING WELL ORGANIZED OFF THE LAKE.  IT WILL REMAIN VERY WINDY
ALONG THE LAKESHORE WITH WINDS FINALLY DIMINISHING TOWARD DAYBREAK.

ANY LAKE EFFECT WILL WIND DOWN WEDNESDAY MORNING AS INVERSION LEVELS
DROP OFF...AND WARM ADVECTION COMMENCES ALOFT.  SKIES WILL BECOME
PARTLY SUNNY DURING THE AFTERNOON AS THE LAKE CLOUDS ERODE.  TEMPS
WILL ONLY STRUGGLE TO REACH 30.

THE MODELS ARE IN VERY GOOD AGREEMENT BRINGING A SURFACE AND UPPER
RIDGE ACROSS THE AREA FOR WEDNESDAY NIGHT AND THURSDAY.  SKIES WILL
CONTINUE TO CLEAR WEDNESDAY NIGHT...LEADING TO SUNSHINE ON
THURSDAY.   WILL RAISE TEMPS A NOTCH ON THURSDAY AS RETURN FLOW
SHOULD PUSH TEMPS INTO THE UPPER 30S TO NEAR 40.

.LONG TERM...
THE CUT-OFF UPPER LOW CURRENTLY NEAR BAJA CALIFORNIA IS STILL
PROGGED TO OPEN UP AND HEAD NE LATER THIS WEEK. HOWEVER LATEST
GUIDANCE HAS IT TRACKING FARTHER WEST OF MI DUE TO THE HIGH
AMPLITUDE RIDGE AHEAD OF IT. HAVE THEREFORE LIMITED POPS FOR RAIN
SHOWERS ON FRIDAY TO THE NW HALF OF THE CWFA. A FAIRLY TIGHT
GRADIENT DEVELOPS LATE THURSDAY NIGHT/FRIDAY ON THE BACK SIDE OF THE
SURFACE HIGH SLIPPING OFF TO THE SE...AND THE LOW LEVEL SW FLOW
SHOULD RESULT IN RATHER MILD TEMPERATURES FOR LATE JANUARY.

A WEAK SURFACE BOUNDARY IS EXPECTED TO LEAN IN FROM THE NORTHWEST
FRIDAY NIGHT THEN BECOME STALLED FROM THE SRN GRTLKS REGION TO THE
SRN PLANS SATURDAY. NO PCPN IS CURRENTLY ANTICIPATED WITH THE
FRONT... UNTIL THE NEXT SRN STREAM SYSTEM TRACKS NE ALONG IT LATE
SATURDAY NIGHT OR SUNDAY. MODELS ALL SEEM TO AGREE THAT A DECENT
SURFACE LOW WILL BE SOUTH OF MI ON SUNDAY...THEN TRACK SLOWLY NE
SUNDAY NIGHT AND MONDAY. PCPN TYPE IS VERY MUCH IN QUESTION AS
TIMING/TRACK OF THE LOW AND AMOUNT OF AVAILABLE COLD AIR IS NOT
CLEAR. FOR NOW WILL HAVE A CHANCE OF RAIN OR SNOW BOTH SUNDAY AND
MONDAY AND LET THE FINER DETAILS BE IRONED OUT IN FUTURE FORECASTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM ST.
JOSEPH TO MANISTEE THROUGH 10 AM.
GALE WARNING FROM ST. JOSEPH TO MANISTEE 10 AM THROUGH TONIGHT.
WIND ADVISORY FOR LAKESHORE COUNTIES THIS AFTERNOON AND TONIGHT.

&&

JK MEADE
Hazardous weather outlook, Jan 23, 5:25 AM EST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 AM EST MON JAN 23 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
525 AM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS AND WINDY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY
AS A LOW PRESSURE SYSTEM PASSES ACROSS THE NORTHERN GREAT LAKES
REGION. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE... AS WELL
AS AREAS OF BLOWING SNOW. WIND GUSTS TO 50 MPH FROM THE WEST WILL BE
POSSIBLE TUESDAY AND TUESDAY EVENING AS A STRONG COLD FRONT PLOWS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-241000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
525 AM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES ON LAKE MICHIGAN WILL INCREASE TONIGHT. WAVE HEIGHTS
COULD REACH 10 FEET AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS AND WINDY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY
AS A LOW PRESSURE SYSTEM PASSES ACROSS THE NORTHERN GREAT LAKES
REGION. GALE FORCE WINDS WILL BE POSSIBLE ON TUESDAY AND TUESDAY
EVENING BEHIND A STRONG COLD FRONT...WITH WAVE HEIGHTS TO 14 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.